Illinois, 2022Flash Flood in Illinois, August 5, 2022
August 5, 2022 · NWS PAH · 1 event in 1 county or zone
A very small but stationary cluster of thunderstorms sat over the same area during the early morning hours. Isolated flash flooding occurred under this cluster.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very small but stationary cluster of thunderstorms sat over the same area during the early morning hours. Isolated flash flooding occurred under this cluster. These storms were associated with a weak cold front that extended from Lake Michigan down into southeast Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 3:02 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 5, 3:02 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
402 AM CDT Fri Aug 5 2022
.SHORT TERM...(Today through Sunday night)
Issued at 402 AM CDT Fri Aug 5 2022
The models indicated that the mid level shortwave over the PAH
forecast area, and its associated vorticity, will not be out of
eastern parts of the region until about 00Z. Meanwhile, there was
a low level jet (20-25kts) over eastern parts of the Purchase area
and the Pennyrile region of KY that should move eastward and out
of the area by about 11Z. Until then, the flooding threat will
continue for western KY as heavy rain showers continue. Lightning
activity has really dropped off at this time, but 5 or more
inches of rain have fallen in the last six hours in an area from
Greenville/Powderly to Central City, and flood warnings and
advisories have been issued for that and areas to the west.
A flood watch will remain in place for western KY until at least
11Z, and we will monitor for a possible need to extend the watch
as the elongated shortwave slowly moves out of the region. Coverage
of showers and tstms in eastern parts of the region will generally show
a diminishing trend after daybreak, but regeneration of activity
of the isolated to scattered variety is expected across most of
the region.
Tonight, showers and tstms should be more scarce, with western KY
having at least a slight chance of a shower. Over the weekend,
there will be more of a diurnal signal to the activity as mid
level heights continue to rise. Most coverage will be during the
heat of the day, and the highest (chance) PoPs will continue to
be in the Pennyrile region of KY.
There will be a gradual warming trend along with a general
downward trend in cloudiness in the short term. By Sunday, highs
should be around 90, with some middle 90s possible west of the MS
River. No change of airmass will mean sustained surface dewpoints
in the lower 70s, and heat indices above 100 are possible in the
western half of the region over the weekend.
.LONG TERM...(Monday through Thursday)
Issued at 402 AM CDT Fri Aug 5 2022
The main focus in the long term part of the forecast is the chance
of showers and thunderstorms with the approach and passage of our
next frontal boundary during the first half of next week. Forecast
confidence is higher than average with respect to the potential for
rain, but somewhat lower with respect to timing given the model
differences that persist.
Hot and humid conditions will remain in place at the start of the
new week. Starting late Monday, an upper level ridge is forecast to
retrograde back into the western U.S. as an upper trough develops
over the eastern U.S. Shortwave energy traversing that trough will
encourage the approach and passage of a frontal boundary from late
Monday through Wednesday, which will yield an uptick in the coverage
of showers and thunderstorms across the region.
Models continue to pinpoint the time window from late Monday through
Wednesday as the period that offers the greatest chance for showers
and thunderstorms as chances gradually translate from northwest to
southeast. Rain chances should gradually taper off from northwest to
southeast on Wednesday as the frontal boundary shifts southeast of
the area. In tandem with the day shift, we transition back to a dry
forecast after Wednesday evening with the front forecast to shift
south of the forecast area.
With regards to temperatures, Monday appears to be the warmest day
of the bunch with highs forecast in the upper 80s to near 90, and
peak heat index values about 10 degrees higher. Thereafter, an
increase in sky cover and rain chances Tuesday and Wednesday will
result in cooler temperatures as highs remain in the 80s. Somewhat
cooler and drier air behind the front should keep highs in the 80s
on Thursday as lows drop back into the 60s both Wednesday night and
Thursday night.
&&
.AVIATION...
Issued at 1208 AM CDT Fri Aug 5 2022
An area of convection will impact KOWB for the next few hours and
may continue off an on through Friday. KEVV and KPAH will be on
the edge of the expected stream of SHRA/TSRA, and could
periodically be impacted as well. Hit it a little harder at KEVV
than KPAH for now. As for KCGI and KMVN, low clouds and/or fog are
expected to develop later tonight and persist through at least
midday. IFR or lower conditions are likely straddling 12Z and then
by 15Z MVFR ceilings should take over. VFR conditions are expected
throughout the area by 00Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...Flood Watch until 6 AM CDT early this morning for KYZ001>005-
007>013-015>017-019>022.
&&
SHORT TERM...DB
LONG TERM...RJP
AVIATION...DRSHazardous weather outlook, Aug 5, 4:13 AM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
513 AM CDT Fri Aug 5 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
513 AM CDT Fri Aug 5 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.
.DAY ONE...Today and Tonight
Heavy rain is a concern across western Kentucky today. Though a
disturbance continues to slowly depart the area to the east, flash
flooding is still possible this morning. Thus, a flood watch for
most of western Kentucky has been extended until 100 PM.
Isolated to scattered thunderstorms are expected to redevelop
across much of the region today, diminishing in coverage overall
tonight. Lightning and locally heavy rain will be the primary
hazards.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be isolated to scattered thunderstorm activity over the
weekend, mainly during the heat of the day, with the best coverage
in western Kentucky and southwestern Indiana.
Showers and thunderstorms will increase in coverage from late Monday
through Wednesday as a frontal boundary slowly works its way through
the region. Lightning and locally heavy rain should be the primary
storm related hazards with thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but we will appreciate
reports of heavy rain amounts and flooding.
In the hours before
Local storm report, Aug 5, 1:11 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
211 AM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM FLASH FLOOD 1 SE CENTRAL CITY 37.29N 87.12W
08/05/2022 MUHLENBERG KY 911 CALL CENTER
WATER RESCUE OCCURRING ON TAYLOR ROAD IN
CENTRAL CITY. AT LEAST THREE FEET OF WATER
INSIDE OF A HOME.
&&
DWSLocal storm report, Aug 5, 1:46 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 AM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 AM HEAVY RAIN 3 W CENTRAL CITY 37.29N 87.18W
08/05/2022 M3.55 INCH MUHLENBERG KY MESONET
4 HOUR RAINFALL TOTAL AT THE MUHLENBERG
COUNTY KY MESONET STATION.
&&
DWSLocal storm report, Aug 5, 1:53 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 AM HEAVY RAIN CENTRAL CITY 37.30N 87.13W
08/05/2022 M5.64 INCH MUHLENBERG KY MESONET
RAINFALL TOTAL OVER THE LAST 4 HOURS
RECORDED ON A PERSONAL WEATHER STATION.
STILL RAINING.
0253 AM HEAVY RAIN 1 WNW CENTRAL CITY 37.30N 87.14W
08/05/2022 E4.24 INCH MUHLENBERG KY MESONET
RECORDED ON A PERSONAL WEATHER STATION. FOUR
HOUR RAINFALL TOTAL. STILL RAINING.
&&Local storm report, Aug 5, 2:12 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 AM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM FLASH FLOOD 2 ESE MORTONS GAP 37.22N 87.44W
08/05/2022 HOPKINS KY TRAINED SPOTTER
SIX TO EIGHT INCHES OF WATER FLOWING ACROSS
HIGHWAY 813 NEAR MORTONS GAP.
&&
DWSLocal storm report, Aug 5, 2:25 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 6 WNW GREENVILLE 37.24N 87.27W
08/05/2022 MUHLENBERG KY PUBLIC
PICTURE ON SOCIAL MEDIA OF FLOODING ON
HIGHWAY 175 NEAR THE INTERCHANGE WITH THE
WEST KY PARKWAY.
&&
DWSLocal storm report, Aug 5, 2:39 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 AM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM FLASH FLOOD 1 SE CENTRAL CITY 37.29N 87.12W
08/05/2022 MUHLENBERG KY 911 CALL CENTER
HOMES ON PATTONTOWN DRIVE EVACUATED.
&&
DWSFlash Flood, Franklin
- When
- August 5, 5:10 AM CST to 7:15 AM CST
- Where
- Franklin County, Christopher to 2 mi S of Mulkeytown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.970, -89.050
Significant flash flooding was reported across the western side of Franklin County. Water was over Route 14 in multiple locations west of Christopher. Water was over Route 184 in multiple locations north and south of Mulkeytown. Many rural roads were completely impassable. A Cocorahs observer at Christopher measured 5.11 inches of rain over 48 hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 5, 2022$480,000 · 15 events
- Damaging Wind and Lightning Strike in District of Columbia, August 5, 2022$205,000 · 50 kt wind · 2 events
- Flood and Damaging Winds in Virginia, August 5, 2022$111,000 · 60 kt wind · 9 events
- Flash Flooding in Kentucky, August 5, 2022$150,000 · 2 events
- Excessive Heat in Oklahoma, August 5, 20224 injured · 14 events
- Flash Flooding in New Mexico, August 5, 2022$75,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, August 5, 2022$38,000 · 60 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, August 5 to 6, 20222.5 in hail · 37 events
- Damaging Winds in Maryland, August 5, 2022$40,000 · 52 kt wind · 8 events
- Flash Flooding in New Jersey, August 5, 2022$50,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 5, 202251 kt wind · 33 events
- Damaging Wind and Lightning Strike in North Carolina, August 5, 2022$26,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049297.